Alert archive / Kansas / River Flood Warnings in 2019
River Flood Warning 322, NWS Kansas City, MO
NWS Kansas City, MO issued this river flood warning at Aug 29, 2019, 8:51 PM CDT for Atchison County, Leavenworth County, Kansas. It took effect at Aug 30, 2019, 11:49 AM CDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2019, 8:51 PM CDT (01:51 UTC)
- In effect from
- Aug 30, 2019, 11:49 AM CDT
- Expired
- Aug 31, 2019, 5:17 AM CDT
- In force
- 17 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Atchison County, KS, Leavenworth County, KS
The radar
The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Stranger Creek at Easton (ESTK1).
- Action stage
- 12 ft
- Minor stage
- 17 ft
- Moderate stage
- 18 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06891850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Aug 29, 6:34 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 29, 6:34 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
634 PM CDT Thu Aug 29 2019
.Discussion...
Issued at 332 PM CDT THU AUG 29 2019
Primary forecast focus is on heavy rainfall and thunderstorms
tonight.
A small cluster of thunderstorms has persisted through the morning
into the afternoon, starting in Iowa and continuing into central
Missouri. A few of these storms have been strong to severe,
anchoring along an outflow boundary/cold pool and developing
supercellular characteristics. Will need to continue to watch these
isolated storms as the environment is conducive to supporting stout
updrafts with 0-6km shear of 35 kts and a high CAPE environment,
excess of 2000 J/Kg.
Tonight, storms will develop along the front currently pushing into
southern Iowa. Storms will build southward across northern Missouri
and into west central Missouri through Midnight. Not to re-hash the
previous discussions, but conditions are ripe for locally heavy
rainfall, especially across western Missouri and eastern Kansas.
Storms will reside within a high CAPE environment and deep layer
shear supportive of a linear convection. Short-range guidance has
also continued to hint at an MCS developing over northern Kansas and
sliding eastward along the surface trough, as the upstream 500mb
short wave trough begins to surge southeast through the early
morning hours.
Flash flooding is going to end up being the primary concern as the
surface boundary slows and heavy rainfall increases through
daybreak, Friday. In response, a Flash Flood Watch is in effect for
portions of western Missouri and eastern Kansas, including the KC
Metro from 10 PM through Friday at 1 PM. Wind will also be a concern
with the line of storms as it initially develops and moves across
northern Missouri.
With the front stalling just north of the Ozark Plateau through the
afternoon, Friday, it will remain a focus for showers and
thunderstorms, especially as the 500mb short wave crosses the region
into the evening. Into Saturday, the upper trough will lift to the
east, lifting the surface front, and rain back to the north. As High
pressure builds back in, conditions should dry out and improve
through Sunday and to start the work week.
&&
.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 634 PM CDT THU AUG 29 2019
TAFs should start out quiet, but a line of storms is expected to
develop across northern MO around sunset and then make its way
south, reaching the MO River around 04Z. The main part of the
line should move past the MO River by 09Z, leaving trailing
showers behind it through late morning. The cold front will slowly
move south as well, eventually shifting winds to the east in the
early morning hours. Rain chances should decrease across the area
through Friday afternoon, but MVFR ceilings will remain
along/behind the front through about the end of the TAF period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 10 PM CDT this evening through Friday
afternoon for KSZ025-057-060-103>105.
MO...Flash Flood Watch from 10 PM CDT this evening through Friday
afternoon for MOZ028-029-037-043-053.
&&
Discussion...Kurtz
Aviation...AtkinsHazardous weather outlook, Aug 29, 5:14 AM CDT, 15 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 514 AM CDT Thu Aug 29 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 514 AM CDT Thu Aug 29 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms are expected this evening and overnight, mainly across far northern Missouri. Strong winds up to 60 mph are expected across that area, with winds up to 50 mph expected down toward the I-70 corridor. Heavy rain may contribute to some flash floodind across northeast Kansas and western Missouri. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another chance for heavy rain will be possible on Saturday and Saturday night. Flooding will be the primary concerns with the Saturday activity. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 29, 7:42 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
742 PM CDT Thu Aug 29 2019
KSZ105-MOZ020-021-028>030-037-038-043>045-053-054-300145-
Johnson KS-Bates MO-Buchanan MO-Cass MO-Ray MO-Pettis MO-Henry MO-
Clay MO-Platte MO-Johnson MO-Clinton MO-Lafayette MO-Jackson MO-
742 PM CDT Thu Aug 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON...SOUTHEASTERN
BUCHANAN...HENRY...SOUTHERN PETTIS...JACKSON...JOHNSON...CASS...
NORTHEASTERN BATES...CLAY...SOUTHERN CLINTON...SOUTHWESTERN RAY...
SOUTHWESTERN LAFAYETTE AND PLATTE COUNTIES UNTIL 845 PM CDT...
At 741 PM CDT, Doppler radar was tracking strong winds associated
with thunderstorms along a line extending from near Stover to 9
miles northwest of Warrensburg to near Holt. Movement was southwest
at 30 mph.
Wind gusts up to 50 mph will be possible with this line of
strong winds.
Locations impacted include...
Kansas City, Overland Park, Independence, Lee's Summit, Shawnee, Blue
Springs, Lenexa, Leavenworth, Leawood, Raytown, Liberty, Gladstone,
Grandview, Belton, Prairie Village, Sedalia, Raymore, Warrensburg,
Grain Valley and Lansing.
This includes the following highways...
Interstate 70 in Missouri between mile markers 2 and 43.
Interstate 35 in Missouri between mile markers 1 and 39.
Interstate 35 in Kansas between mile markers 225 and 230.
Interstate 29 between mile markers 0 and 33.
Interstate 635 near mile marker 0, and between mile markers 9 and
12.
Interstate 470 between mile markers 0 and 16.
Interstate 435 between mile markers 20 and 81.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Missouri.
LAT...LON 3821 9383 3855 9455 3904 9476 3904 9461
3915 9459 3915 9466 3919 9468 3917 9474
3921 9483 3954 9497 3964 9434 3889 9376
3863 9306 3853 9307 3851 9351 3821 9352
3820 9360
TIME...MOT...LOC 0041Z 061DEG 28KT 3844 9294 3884 9387 3949 9441
32Special weather statement, Aug 29, 7:50 PM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 750 PM CDT Thu Aug 29 2019 MOZ002-004-005-011>015-300130- Grundy MO-Daviess MO-De Kalb MO-Holt MO-Gentry MO-Nodaway MO- Harrison MO-Andrew MO- 750 PM CDT Thu Aug 29 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAVIESS...WESTERN GRUNDY...GENTRY...SOUTHERN HARRISON...NORTHEASTERN HOLT...SOUTHERN NODAWAY...NORTHERN ANDREW AND NORTHERN DEKALB COUNTIES UNTIL 830 PM CDT... At 750 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Maitland to near Albany. Movement was east at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Trenton, Bethany, Albany, Stanberry, King City, Jamesport, Union Star, Gilman City, Pattonsburg, Maitland, Fillmore, Barnard, Bolckow, Graham, Coffey, Rosendale, Jameson, Darlington, Mcfall and Guilford. This includes Interstate 35 in Missouri between mile markers 71 and 91. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for north central and northwestern Missouri. LAT...LON 4025 9370 3997 9347 3997 9498 4026 9533 TIME...MOT...LOC 0050Z 289DEG 10KT 4021 9517 4018 9428 Leighton
Local storm report, Aug 29, 8:35 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
835 PM CDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 1 WSW BETHANY 40.26N 94.04W
08/29/2019 M1.00 INCH HARRISON MO EMERGENCY MNGR
&&
SGALocal storm report, Aug 29, 8:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
841 PM CDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 1 WSW BETHANY 40.26N 94.04W
08/29/2019 M1.50 INCH HARRISON MO EMERGENCY MNGR
CORRECTS PREVIOUS HAIL REPORT FROM 1 WSW
BETHANY.
&&
SGASpecial weather statement, Aug 29, 8:45 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
845 PM CDT Thu Aug 29 2019
KSZ102-MOZ002-004-011>013-020-300230-
Doniphan KS-Buchanan MO-De Kalb MO-Holt MO-Gentry MO-Nodaway MO-
Andrew MO-
845 PM CDT Thu Aug 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DONIPHAN...NORTHEASTERN
BUCHANAN...SOUTHWESTERN GENTRY...HOLT...SOUTHEASTERN NODAWAY...ANDREW
AND WESTERN DEKALB COUNTIES UNTIL 930 PM CDT...
At 845 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near King City to Mound City. Movement was
south at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Savannah, Mound City, Country Club Villa, Country Club, King City,
Oregon, Union Star, Maitland, Amazonia, Clarksdale, Forest City,
Fillmore, White Cloud, Barnard, Bolckow, Graham, Big Lake, Rosendale,
Cosby and Rea.
This includes the following highways...
Interstate 29 between mile markers 52 and 91.
Interstate 229 between mile markers 11 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas...and northwestern Missouri.
LAT...LON 4023 9533 4013 9440 3978 9446 3988 9534
4000 9534 4000 9531 4003 9535 4003 9541
TIME...MOT...LOC 0145Z 007DEG 6KT 4008 9450 4016 9525
LeightonLocal storm report, Aug 29, 8:50 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
850 PM CDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLASH FLOOD 1 W BETHANY 40.27N 94.04W
08/29/2019 HARRISON MO EMERGENCY MNGR
STREET FLOODING, NOT NORMAL, AT 12TH AND
MAIN IN BETHANY.
&&
SGAThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:42 PM CDT | Special Weather Statement | EAX | Cass, Clay, Clinton, Henry, Jackson, Johnson and 1 more | 63 min |
| Aug 29, 7:50 PM CDT | Special Weather Statement | EAX | Andrew, Gentry | 40 min |
| Aug 29, 8:24 PM CDT | Areal Flood Advisory | EAX | Andrew, Atchison, Caldwell, Daviess, DeKalb, Gentry and 6 more | 6 hr |
| Aug 29, 8:32 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Daviess, DeKalb, Gentry, Grundy, Harrison and 1 more | 43 min |
| Aug 29, 8:36 PM CDT | Flash Flood Warning | EAX | Daviess, DeKalb, Gentry, Grundy, Harrison, Livingston | 6 hr |
| Aug 29, 8:45 PM CDT | Special Weather Statement | EAX | Andrew, Holt | 45 min |
| Aug 29, 9:16 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, DeKalb, Gentry, Holt | 44 min |
| Aug 29, 9:17 PM CDT | Flash Flood Warning | EAX | Andrew, Atchison, DeKalb, Gentry, Holt, Nodaway | 6 hr |
| Aug 29, 9:44 PM CDT | Special Weather Statement | EAX | Mercer | 46 min |
| Aug 29, 9:57 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Holt | 33 min |
| Aug 29, 10:29 PM CDT | Special Weather Statement | EAX | Buchanan | 46 min |
| Aug 30, 1:12 AM CDT | Special Weather Statement | EAX | Cass, Jackson | 48 min |
| Aug 30, 1:31 AM CDT | Flash Flood Warning | EAX | Bates, Cass, Henry, Jackson, Johnson | 3 hr |
| Aug 30, 1:38 AM CDT | River Flood Warning | EAX | Jackson | 78 min |
| Aug 30, 2:10 AM CDT | Special Weather Statement | EAX | Bates, Cass | 50 min |
| Aug 30, 3:02 AM CDT | Areal Flood Advisory | EAX | Bates | 3 hr |
| Aug 30, 3:47 AM CDT | River Flood Warning | EAX | Clay, Platte | 105 min |
| Aug 30, 4:04 AM CDT | Special Weather Statement | EAX | Bates | 41 min |
| Aug 30, 4:25 AM CDT | Areal Flood Warning | EAX | Bates, Cass, Henry | 6 hr |
| Aug 30, 4:28 AM CDT | River Flood Warning | EAX | Linn, Livingston | 39 hr |
| Aug 30, 4:28 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 3 days |
| Aug 30, 4:28 AM CDT | River Flood Warning | EAX | Carroll, Chariton | 64 hr |
| Aug 30, 4:34 AM CDT | River Flood Warning | EAX | Clay, Ray | 8 hr |
| Aug 30, 4:39 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 50 hr |
| Aug 30, 4:39 AM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 70 hr |
| Aug 30, 7:29 AM CDT | River Flood Warning | EAX | Buchanan | 18 hr |
| Aug 30, 7:54 AM CDT | River Flood Warning | EAX | Johnson, Pettis | 43 hr |
| Aug 30, 7:54 AM CDT | River Flood Warning | EAX | Cooper, Saline | 4 days |
| Aug 30, 8:01 AM CDT | River Flood Warning | EAX | Daviess, Gentry | 35 hr |
| Aug 30, 8:37 AM CDT | River Flood Warning | EAX | Bates | 5 days |
| Aug 30, 9:39 AM CDT | River Flood Warning | EAX | Buchanan, Platte | 24 hr |
| Aug 30, 10:33 AM CDT | Areal Flood Warning | EAX | Bates, Cass, Henry | 12 hr |
| Aug 30, 3:06 PM CDT | River Flood Warning | EAX | Cooper | 48 hr |
| Aug 30, 3:07 PM CDT | River Flood Warning | EAX | Howard | 11 hr |
| Aug 29, 10:54 PM CDT | Special Weather Statement | EAX | Atchison, Doniphan, Leavenworth, Wyandotte | 36 min |
| Aug 30, 2:24 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 51 min |
| Aug 30, 4:44 AM CDT | River Flood Warning | EAX | Atchison | 15 hr |
| Aug 30, 6:36 AM CDT | River Flood Warning | EAX | Linn | 4 days |
| Aug 30, 8:37 AM CDT | River Flood Warning | EAX | Miami | 49 hr |
Nearby
River Flood Warnings in Kansas, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.